Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Green Bay, WI

May 31, 2019Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 31, 2019, 10:38 PM CDT for Manitowoc County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 10:38 PM CDT (03:38 UTC)
Expired
May 31, 2019, 11:00 PM CDT
In force
22 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 61 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS53 KGRB 010338
SVRGRB
WIC071-010400-
/O.NEW.KGRB.SV.W.0005.190601T0338Z-190601T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1038 PM CDT Fri May 31 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  South central Manitowoc County in east central Wisconsin...

* Until 1100 PM CDT.

* At 1037 PM CDT, a severe thunderstorm was located near Manitowoc,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Manitowoc County, including the following
  locations... Osman, Silver Lake College, Newton, Newtonberg, Madsen
  and Clover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4395 8787 4410 8782 4412 8755 4410 8756
      4407 8760 4392 8768
TIME...MOT...LOC 0337Z 273DEG 30KT 4400 8768 

HAIL...1.00IN
WIND...60MPH
 
$$

Eckberg
1 follow-up statement
614 
WWUS53 KGRB 010353
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1053 PM CDT Fri May 31 2019

WIC071-010401-
/O.EXP.KGRB.SV.W.0005.000000T0000Z-190601T0400Z/
Manitowoc WI-
1053 PM CDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MANITOWOC COUNTY
WILL EXPIRE AT 1100 PM CDT...
                
The storm which prompted the warning had moved offshore. Additional 
thunderstorms will continue across Manitowoc County until midnight. 
Gusty winds and heavy rain are still possible with the thunderstorms.

LAT...LON 4395 8787 4410 8782 4412 8755 4410 8756
      4407 8760 4392 8768
TIME...MOT...LOC 0351Z 273DEG 30KT 4399 8752 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:33 PM CDT, 5 minutes earlier.

Area forecast discussion, May 31, 10:33 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1033 PM CDT Fri May 31 2019

Updated aviation portion for 06Z TAF issuance

.SYNOPSIS...
Issued at 309 PM CDT Fri May 31 2019

Scattered showers and thunderstorms tonight into Saturday. Turning
much cooler for the weekend, then temperatures rebounding to near
seasonal normals by the middle to latter part of next week.

The large scale pattern across North America will settle into a
fairly typical early summer regime during the forecast period. A
seasonably strong band of westerlies will remain across southern
Canada. Modest amplitude early will give way to a nearly zonal
regime by the middle of next week, then some reamplification will
occur late in the period.

Precipitation chances will primarily be tied to the passage of
frontal systems through the region, likely resulting in near to
modestly above normal amounts. Temperatures will drop to below
normal for the weekend and the start of the new work week, then
should rebound close to seasonal normals.
&&

.SHORT TERM...Tonight and Saturday
Issued at 309 PM CDT Fri May 31 2019

Not much change to expectations about convective development and
behavior since the mid-day update. Deep mixing took dewpoints down
during the afternoon, leaving an inverted-V temperature/moisture
profile, but with limited buoyancy. Gusty winds are still likely
with the strongest storms during the late afternoon and evening,
with a marginal risk of damaging/severe gusts.

The front will slow as it reaches southern Wisconsin late tonight
as a strong shortwave digs southeast toward the Lake Superior
region. That should lead to a significant increase in
precipitation coverage tomorrow, especially over east-central
Wisconsin. Precipitation could be sufficient to produce another
widespread soaking rainfall over east-central Wisconsin, though
amounts are not expected to be sufficient to generate more than
minor flooding of low-lying areas. The potential for northeast
winds to produce some additional flooding/erosion along the
shores of the lake and bay will need to be monitored, though wind
speeds are not expected to be nearly as strong as with a couple of
the past events.

.LONG TERM...Saturday Night Through Friday
Issued at 309 PM CDT Fri May 31 2019

Split flow entering the western CONUS to persist into the middle
of next week before consolidating as a weak upper low over the
southwest CONUS moves toward the mid-MS Valley by the end of the
work week. As all of this occurs, northeast WI to be under the
influence of strong westerlies running along the northern tier of
states. The best precipitation chance would arrive late Tuesday
into Wednesday associated with a cold front/mid-level shortwave
trough. After a cool weekend into Monday, temperatures will return
to near normal levels for the rest of next week.

Precipitation should have come to an end by Saturday evening as
the initial cold front/mid-level shortwave trough pull away from
WI. High pressure to build across the Upper Midwest for the rest
of Saturday night with a drier air mass moving into WI. Look for
skies to clear and winds to become relatively light out of the
northwest. Min temperatures to range from the upper 30s to around
40 degrees north (with patchy frost possible in our colder
locations), to the middle to upper 40s south. The high pressure
will push east into the western Great Lakes on Sunday and provide
mostly sunny skies, low relative humidity and cool conditions. Max
temperatures to only reach around 60 degrees far north/near Lake
MI, mainly middle 60s south.

A new wrinkle to the forecast has popped up beginning Sunday night
as both the NAM and GFS now increase the clouds over northeast WI
in response to an uptick in WAA and a shortwave dropping southeast
through the mean flow aloft. Both of these models already bring
light rain showers into parts of the forecast area after midnight,
while the GEM and ECMWF remain dry. The concern is that with a dry
air mass in place, how much precipitation will actually make it to
the ground? Have increased cloud cover and may introduce a small
pop to northern WI depending on collaboration with surrounding
offices. This unknown would also impact min temperatures as more
clouds would prevent readings from dropping too far and take the
frost out of the forecast. This potential chance for rain would
continue through Monday morning as the warmer air aloft surges
into the region. Once again, the amount of clouds and extent of
any rain will impact temperatures. Prefer to keep readings below
normal with upper 50s to around 60 degrees near Lake MI, middle
60s north and upper 60s south.

Northeast WI to reside between the stronger isentropic lift to our
east and out next weather maker into the form of another cold
front/mid-level shortwave trough to our west Monday night,
therefore dry conditions are expected. As this system tracks east
into the Upper MS Valley on Tuesday, increasing moisture transport
spreads into WI and may bring showers/thunderstorms back into the
forecast, especially during the afternoon hours. Max temperatures
for Tuesday to range from the lower to middle 60s near Lake MI,
lower to middle 70s elsewhere. Chance of showers/storms to
continue into Tuesday night as the cold front/shortwave trough
combination push east across WI. Temperatures are expected to be
close to normal.

High pressure to then build into the Great Lakes region Wednesday
night and reside to our east on Thursday. Look for quiet weather
conditions with max temperatures Thursday holding in the lower to
middle 60s near Lake MI, lower to middle 70s for inland locations.
As a new upper trough hits the Pacific Northwest late next week,
the upper low over the southwest CONUS gets kicked out and is
forecast to reach the mid-MS Valley by next Friday. It appears
that any showers or thunderstorms associated with this system will
remain to our south through 00Z Saturday, thus have kept Friday
dry for most of the forecast area. The exception may be far
northern WI where a weak frontal boundary to exist and focus a
potential for showers. Temperatures to remain seasonable on Friday
with lower to middle 60s lakeside, lower to middle 70s elsewhere.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1028 PM CDT Fri May 31 2019

A cold front will sag south of the forecast area overnight, but
scattered showers and elevated thunderstorms will continue. The
threat of gusty winds has diminished, but storms will be capable
of producing brief heavy rainfall and small hail. An upper level
disturbance will move through the region on Saturday, and generate
numerous showers and a few embedded storms, especially over
central and east central WI from morning through late afternoon.
Ceilings are expected to drop to MVFR during the period of
steadier showers, then improve after the rain tapers off. VFR
conditions should return in the late afternoon and evening, along
with at least partial clearing during the evening hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, May 31, 2:26 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
226 PM CDT Fri May 31 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
226 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop during the late
afternoon and evening, and continue overnight. A few of the
storms during the late afternoon and evening could produce gusty
winds and hail. An isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a slight chance for thunderstorms on Saturday, but
severe storms are not expected.

Patchy frost is expected over parts of northern Wisconsin both
Saturday night and Sunday night as temperatures dip into the
middle to upper 30s.

Thunderstorms are possible again Tuesday into Tuesday night, but
it is too early to determine their severe potential at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this evening.

LMZ521-522-541>543-011100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
226 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop during the late
afternoon and evening hours. Gusty winds with the storms will pose
a hazard to boaters on the lake and bay.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Saturday and again Tuesday afternoon
and evening. The storms will pose a hazard to boaters on the lake
and bay.

Skowronski/Kallas

In the hours before

Special weather statement, May 31, 8:36 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
836 PM CDT Fri May 31 2019

WIZ039-040-050-010200-
Kewaunee WI-Manitowoc WI-Brown WI-
836 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN
KEWAUNEE AND NORTHEASTERN MANITOWOC COUNTIES UNTIL 900 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denmark, or 13 miles southeast of Green Bay, moving east at 40 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.

This strong thunderstorm will be near...
  Two Creeks around 850 PM CDT.
  Kewaunee around 855 PM CDT.

Other locations impacted by this storm include Krok, Cooperstown,
Norman, Langes Corners, Kewaunee Power Station, Curran, Ellisville,
Bolt, Stangelville and East Krok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4429 8790 4450 8784 4449 8743 4432 8748
      4423 8747
TIME...MOT...LOC 0135Z 275DEG 35KT 4439 8778

Eckberg
Special weather statement, May 31, 9:19 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
919 PM CDT Fri May 31 2019

WIZ031-037>040-050-010315-
Waupaca WI-Shawano WI-Kewaunee WI-Outagamie WI-Manitowoc WI-Brown WI-
919 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...KEWAUNEE...NORTHERN
WAUPACA...NORTHERN OUTAGAMIE...NORTHEASTERN MANITOWOC AND SHAWANO
COUNTIES UNTIL 1015 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm from
near Green Bay to Pulaski west to near Tigerton and Wittenberg in
Shawano. The thunderstorms were moving southeast around 40 mph.

Winds to around 40 mph, brief heavy rain and frequent cloud to
ground lightning strikes can be expected.

This strong thunderstorm will be near...
  Green Bay around 925 PM CDT.
  Bellevue Town around 930 PM CDT.
  Luxemburg around 950 PM CDT.
  Kewaunee around 1005 PM CDT.

Other locations impacted by this storm include Curran, Gregorville,
Rankin, Rose Lawn, Freedom, Whitcomb, Howard, Shirley, Frazer Corners
and Belle Plaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4458 8922 4499 8920 4471 8824 4467 8823
      4468 8811 4463 8793 4463 8770 4461 8737
      4451 8742 4417 8752
TIME...MOT...LOC 0215Z 288DEG 38KT 4459 8821

Eckberg
Local storm report, May 31, 9:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
949 PM CDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HEAVY RAIN       STILES                  44.86N 88.05W
05/31/2019  M1.25 INCH       OCONTO             WI   PUBLIC

            LAST 7 HOURS.

&&

SAC
Special weather statement, May 31, 10:00 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1000 PM CDT Fri May 31 2019

WIZ038>040-050-010345-
Kewaunee WI-Outagamie WI-Manitowoc WI-Brown WI-
1000 PM CDT Fri May 31 2019

...SCATTERED THUNDERSTORMS MOVING ACROSS NORTHEAST WISCONSIN THIS
EVENING...

At 959 PM CDT, Doppler radar indicated clusters of thunderstorms
from near Kewaunee to near Green Bay west to 5 miles southeast of
Clintonville. The thunderstorms were moving southeast around 40 mph.

Winds up to 30 mph and brief heavy rain are expected with the
stronger storms. The heavy rainfall may cause ponding of water
on city streets in Green Bay, De Pere, Ashwaubenon and Howard.

This strong thunderstorm will be near...
  Green Bay around 1005 PM CDT.
  Bellevue Town around 1010 PM CDT.
  Denmark around 1025 PM CDT.
  Two Creeks around 1040 PM CDT.

Other locations impacted by this storm include Krok, Leeman, Maribel,
Larrabee, Curran, Slovan, Morrison, Rose Lawn, Humboldt and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4445 8873 4459 8871 4459 8798 4452 8742
      4432 8748 4418 8745 4416 8748
TIME...MOT...LOC 0256Z 293DEG 36KT 4453 8826

Eckberg
Local storm report, May 31, 10:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1013 PM CDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             ASHWAUBENON             44.46N 88.08W
05/31/2019  E0.25 INCH       BROWN              WI   NWS EMPLOYEE

&&

MG
Special weather statement, May 31, 10:34 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1034 PM CDT Fri May 31 2019

WIZ050-010400-
Manitowoc WI-
1034 PM CDT Fri May 31 2019

...STRONG THUNDERSTORM ACROSS EASTERN MANITOWOC COUNTY...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm two
miles southeast of Valers, moving east at 40 mph.

Three quarter inch hail and winds in excess of 30 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Manitowoc by 1035 PM CDT.

Other locations impacted by this storm include St Nazianz, Kellners
Corners, Silver Lake College, Newton, Madsen, Clover and Newtonberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4399 8793 4414 8781 4412 8755 4410 8756
      4406 8760 4394 8766
TIME...MOT...LOC 0330Z 285DEG 34KT 4404 8774

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:01 PM CDTSpecial Weather StatementGRBBrown44 min
May 31, 7:33 PM CDTSpecial Marine WarningGRB87 min
May 31, 8:15 PM CDTSpecial Marine WarningGRB60 min
May 31, 8:28 PM CDTSpecial Weather StatementGRBMarathon47 min
May 31, 8:36 PM CDTSpecial Weather StatementGRBManitowoc24 min
May 31, 9:19 PM CDTSpecial Weather StatementGRBBrown, Kewaunee, Outagamie, Shawano56 min
May 31, 10:00 PM CDTSpecial Weather StatementGRBBrown, Outagamie45 min
May 31, 10:34 PM CDTSpecial Weather StatementGRBManitowoc26 min
May 31, 10:41 PM CDTSpecial Marine WarningGRB64 min
May 31, 10:58 PM CDTSpecial Weather StatementGRBWood62 min
May 31, 11:39 PM CDTSpecial Weather StatementGRBMarathon, Portage, Wood51 min
Jun 1, 12:16 AM CDTSpecial Weather StatementGRBOutagamie, Shawano, Waupaca44 min
Jun 1, 12:55 AM CDTSpecial Weather StatementGRBBrown, Outagamie, Winnebago50 min
Jun 1, 1:35 AM CDTSpecial Weather StatementGRBCalumet, Manitowoc55 min
Jun 1, 6:11 AM CDTSpecial Weather StatementGRBFond du Lac49 min
Jun 1, 6:23 AM CDTSpecial Weather StatementGRBCalumet52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.